Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS New Orleans, LA

July 3, 2018Saint Tammany Parish, Louisiana; Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2018, 11:43 AM CDT for Saint Tammany Parish, Louisiana; Hancock County, Pearl River County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 11:43 AM CDT (16:43 UTC)
Expired
Jul 3, 2018, 12:15 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS54 KLIX 031643
SVRLIX
LAC103-MSC045-109-031715-
/O.NEW.KLIX.SV.W.0090.180703T1643Z-180703T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1143 AM CDT TUE JUL 3 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  East central St. Tammany Parish in southeastern Louisiana...
  West central Hancock County in southern Mississippi...
  South central Pearl River County in southern Mississippi...

* Until 1215 PM CDT.

* At 1142 AM CDT, a severe thunderstorm was located near Stennis
  Space Center, or 9 miles west of Diamondhead, moving west at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Picayune, Pearl River, Stennis Space Center and Kiln. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8946 3030 8951 3033 8976 3055 8973
TIME...MOT...LOC 1642Z 110DEG 14KT 3039 8952 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
602 
WWUS54 KLIX 031708
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1208 PM CDT TUE JUL 3 2018

LAC103-MSC045-109-031717-
/O.EXP.KLIX.SV.W.0090.000000T0000Z-180703T1715Z/
St. Tammany LA-Hancock MS-Pearl River MS-
1208 PM CDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. TAMMANY
PARISH...WEST CENTRAL HANCOCK AND SOUTH CENTRAL PEARL RIVER COUNTIES
WILL EXPIRE AT 1215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3044 8946 3030 8951 3033 8976 3055 8973
TIME...MOT...LOC 1707Z 110DEG 14KT 3042 8962 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:39 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 3:39 AM CDT, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 AM CDT Tue Jul 3 2018

.SYNOPSIS...

Surface and upper circulations are centered between Mobile and
Boothville this morning. Areal coverage of convection is rather
sparse at 3 am, but expect this to change shortly, especially
after sunrise. Temperatures are in the 70s across the area, with
the lone exception being an 80 degree reading at New Orleans
Lakefront Airport, sitting adjacent to Lake Pontchartrain water
temperatures around 87 degrees.

&&

.SHORT TERM...

Circulation over the area will continue to move westward today,
and should be west of our area this evening. Expect numerous
showers and thunderstorms today, especially from about Interstate
55 westward. Precipitable water values near 2.2 inches today will
gradually start dropping overnight tonight, to around 1.8 inches
by sunrise Wednesday, reducing the heavy rain threat. Rain amounts
over the next 24 hours will be mainly in the 1 to 2 inch range,
but a few locations could see considerably more than that.
Localized flooding not out of the question, but do not expect
widespread excessive rainfall.

With sufficient moisture remaining in place still anticipate
scattered convection to occur on Wednesday, mainly during the
afternoon and evening. Another easterly wave approaches on
Thursday, but moisture levels do not return to the 2 inch range
with that one. So, while we will have POPs in the likely range on
Thursday, the threat of widespread heavy rainfall is somewhat
diminished.

Do not expect to see a lot of sunshine today across the area. The
exception might be late in the day over the Mississippi coastal
counties with the upper low departing. This should hold high
temperatures in the lower and middle 80s today. Should see some
sunshine for the 4th, outside of thunderstorms, with highs closer
to the normal highs around 90. 35

&&

.LONG TERM...

Thursday's upper wave will move west of the area for Friday, but
not a lot of drying, so scattered convection still expected. A
shear axis and weak cold front will approach from the north on
Sunday as it slowly weakens. Some concern that the boundary hangs
up over the area area as it dissipates, providing a focusing
mechanism for several rounds of thunderstorms late in the weekend
and early next week. Yesterday's rainfall, and what we expect over
the next couple of days will mean the ground is carrying more
moisture than going into the current event. This will increase the
runoff effects of any heavy rainfall that occurs. Just something
to monitor for now.

Will hold temperatures pretty close to normal, as no prolonged
sunny periods are expected over the weekend. 35

&&

.AVIATION...

Scattered sh/ts should be common moreso for terminals over the
western portion of the area. Some activity will still affect areas
east of the Mississippi River but there should be some distance
between most of the coverage. Will maintain VCTS again today for all
terminals through this evening. Some patchy BR and low stratus this
morning and again tonight for terminals east of the Mississippi
River will occur and these tempo ceilings will transit westward by
tonight affecting the remaining sites. Wednesday should be a more
typical summer day with sh/ts around but not as high coverage.

&&

.MARINE...

A broad surface low between the Mississippi gulf coast and Southeast
Pass will continue moving west into southeast Louisiana today.
Winds will become southerly and easterly today and begin to rise
to 15 to 20 knots by late morning through the afternoon for marine
areas mainly east of the Miss River with exception to the lakes.
Wind speeds are expected to become light later tonight and the
remainder of the week due to weak high pressure. Highest wave
heights of 3 to 4 feet will be found over the eastern waters where
a caution statement will be posted for a short window today. The
remaining areas should stay at or below 2 feet today. Waves should
then lower to around 1 foot from around midday Wednesday through
Friday night. Areas of scattered to numerous thunderstorms can be
expected across the marine area through Tuesday, so expect
periodic higher winds and waves in and around this activity. After
today, the more typical isolated to at times scattered coverage
of showers and thunderstorms can be expected. Another boost in
sh/ts coverage may occur again Thursday into Friday and again over
the weekend.

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring convection and potential for heavy rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  74  90  72 /  80  30  50  30
BTR  84  75  90  73 /  80  40  60  30
ASD  84  76  90  75 /  80  20  40  50
MSY  83  76  90  77 /  70  20  50  50
GPT  85  79  89  76 /  70  20  50  50
PQL  87  76  90  74 /  60  20  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 3, 3:55 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
355 AM CDT Tue Jul 3 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-032100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
355 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. While
severe weather is not anticipated, a few storms could become
strong, producing gusty winds and frequent lightning.

Rain amounts of 1 to 2 inches will be possible across much of the
area today and tonight, with thunderstorms producing locally
higher amounts, especially west of Interstate 55. This could lead
to localized street flooding and ponding of water in low lying
areas as well as areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms will continue to
be possible each day through early next week, primarily during the
afternoon and early evening hours each day. A few storms could be
strong each day and produce frequent lightning, gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 3, 7:03 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
703 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      5 N BELLE CHASSE        29.92N 90.01W
07/03/2018                   ORLEANS            LA   BROADCAST MEDIA

            SOCIAL MEDIA REPORTS OF STREET FLOODING RESULTING IN
            WATER RESCUES ACROSS THE AREA.

&&

KGILMORE
Local storm report, Jul 3, 8:00 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      5 N BELLE CHASSE        29.92N 90.01W
07/03/2018                   ORLEANS            LA   BROADCAST MEDIA

            SOCIAL MEDIA REPORTS OF SANDING WATER ACROSS CITY STREETS

&&

KGILMORE
Local storm report, Jul 3, 9:28 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
928 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     MARINE TSTM WIND 2 NNE YSCLOSKEY         29.87N 89.67W
07/02/2018  M53 MPH          ST. BERNARD        LA   BUOY

            BUOY STATION SHBL1 - SHELL BEACH, LA MEASURED A PEAK WIND
            GUST OF 46KT.

&&

KGILMORE
Special weather statement, Jul 3, 11:15 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1115 AM CDT TUE JUL 3 2018

LAZ040-MSZ080-031645-
St. Tammany-Hancock-
1115 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK COUNTIES...

At 1114 AM CDT, a strong thunderstorm was located over Shoreline
Park, or near Waveland, moving west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bay St. Louis, Waveland, Diamondhead, Kiln, Pearlington, Shoreline
Park and Stennis Space Center.

LAT...LON 3029 8934 3026 8941 3023 8943 3026 8972
      3050 8964 3050 8959 3040 8934 3038 8934
      3034 8938 3034 8933
TIME...MOT...LOC 1614Z 106DEG 16KT 3033 8943
Special weather statement, Jul 3, 11:20 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1120 AM CDT TUE JUL 3 2018

LAZ065-066-031645-
Lower Terrebonne-Upper Terrebonne-
1120 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT TERREBONNE PARISH...

At 1117 AM CDT, a cluster of showers with embedded thunderstorms was
located over Lower Terrebonne parish, moving south at 5 mph. This
cluster has already yielded 2 to 3 inches over coastal marshes.

Locations impacted include...
Houma, Chauvin, Dulac, Montegut, Cocodrie, Tambour Bay Buoy and
Lumcon Center Buoy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2925 9128 2931 9134 2937 9124 2925 9113
      2926 9112 2933 9113 2945 9126 2954 9127
      2964 9107 2953 9055 2928 9052 2929 9054
      2926 9059 2921 9056 2922 9053 2913 9069
      2912 9067 2912 9068 2913 9070
TIME...MOT...LOC 1617Z 018DEG 5KT 2949 9103
Special weather statement, Jul 3, 11:37 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1137 AM CDT TUE JUL 3 2018

LAZ040-MSZ077-080-031700-
St. Tammany-Hancock-Pearl River-
1137 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. TAMMANY
PARISH...CENTRAL HANCOCK AND SOUTH CENTRAL PEARL RIVER COUNTIES...

At 1136 AM CDT, a strong thunderstorm was located near Kiln, or 7
miles west of Diamondhead, moving west at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune, Pearl River, Kiln, Stennis Space Center and Shoreline Park.

LAT...LON 3043 8938 3026 8945 3032 8978 3058 8967
TIME...MOT...LOC 1636Z 110DEG 14KT 3038 8950

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:30 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard2 hr
Jul 3, 6:16 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Jul 3, 9:05 AM CDTAreal Flood AdvisoryLIXSaint John the Baptist115 min
Jul 3, 11:20 AM CDTSpecial Weather StatementLIXTerrebonne25 min
Jul 3, 12:22 PM CDTSpecial Weather StatementLIXSaint Tammany23 min
Jul 3, 12:58 PM CDTSpecial Weather StatementLIXSaint Tammany, Washington32 min
Jul 3, 2:50 PM CDTSpecial Weather StatementLIXSaint John the Baptist55 min
Jul 3, 2:58 PM CDTSpecial Weather StatementLIXAscension, East Baton Rouge, East Feliciana, West Baton Rouge47 min
Jul 3, 3:52 PM CDTSpecial Weather StatementLIXAscension, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana53 min
Jul 3, 11:15 AM CDTSpecial Weather StatementLIXHancock30 min
Jul 3, 11:37 AM CDTSpecial Weather StatementLIXHancock23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.